August 11th, 2012
I had my (almost) 3 year follow up appointment this past week.
The good news: NED.
The bad news: The life of an oncology patient is still often beneath my dignity.
I arrived to the clinic early. Since I am a patient in a teaching and research hospital, this often means I get to help the new residents practice their clinical skills. I am an educator, so I believe in the value of this kind of training.
It’s just sometimes hard to take when I have lost a night’s sleep worrying about impending lab results.
So the newbie doctor went through his clumsy interview. I confess I was not a patient patient as he (re-)explained many aspects of my treatment and the side effects I am experiencing.
I thought, Oh really? The shooting pain down my arm might be nerve damage and lymphedema?
Yeah. I know. I’ve been going to physical therapy twice a week.
He proposed Cymbalta for the nerve pain. I brusquely told him that I am a Side Effect Queen.
Drugs are seldom worth the trade off for me.
I could tell he wanted me to like him and put him at ease, but I didn’t really feel it was my job. He has to get used to us oncology folk.
Then my real doctor came in and did her thing. I was relieved. She too wanted to talk me into the Cymbalta for my nerve pain.
Did the Cymbalta people take you out to a nice dinner at the last ASCO meeting? I joked.
No, they don’t make enough money off of me.
She knows how to roll with me. This is why I love her. She continued, joining in on the snark.
This is a low dose. It’s like licking a f***ing pill. If you don’t like it stop. But it won’t hurt you to try and it could help.
I turned to Junior Doctor and said, Watch and learn from the master.
I agreed to try the Cymbalta.
As my doc continued her thing, I noticed that the young one had started fiddling on his iPhone.
I felt my heart rate go up. A half dozen call-outs flashed through my mind.
Really? That camera is pointed right at me dude. Are you live tweeting your clinics? What’s the hashtag?
I can tweet it too and let my followers weigh in. Oh are you Instagramming? I’m pretty sure that violates HIPAA.
When he left the room for the exam portion of the appointment, I said to my doc,
Dude was on his iPhone. Not cool. You need to say something about it.
I will, she assured me.
After the appointment, I blew off some steam by posting about the incident to my social media peeps.
They came up with some snappy comebacks too:
Dr. Douche, does the AppStore have anything to help me find a better oncologist?
Hi. Is it Doctor X? Hi Dr. X. I’ll just take that from you: It’s distracting. You can pick it up from me at the end of my consultation.
So sorry. Is my medical appointment interrupting your texting?
This cap fest was gratifying in a sophomoric kind of way.
But I realized what I really wanted to do was get him to realize that this meeting was not about him.
To give him a good dose of empathy.
Listen, Doctor. I am sure you are a smart guy and have done well in school and studied hard to get to where you are.
Can you imagine that I did that too? I built my life, was moving forward, taking care of myself, my career, my family and then BAM! CANCER.
You are new to My Cancer but I am old hat now. I have been doing this for 3 years. Three effing years. Every time I come to one of these appointments, it feels like a lot of bull. All the pain, all the fear, all the bad times come back to the surface for me as I sit in this office, waiting for my latest news.
Treat me with humility: you don’t know the extent of my experience. Offer me information with the understanding that I may have heard this before: this has been my life. Don’t expect me to reassure you: that is not my job. I have a lot on my plate. You need to get your affirmation elsewhere
Oh, and also?
Put away that damned phone.
I realize that NED gives me the luxury to bitch about these details. I am grateful.
I hope that my griping helps those of you who are in treatment or are dealing with long term disease.
I emailed my doctor to make sure she followed up on the phone. She did. Doctor Junior is sorry and won’t do it again.
I kicked the Cymbalta after one dose. It made me unspeakably nauseous. The Side Effect Queen continues her reign.
This entry was posted on Saturday, August 11th, 2012 at 10:15 pm and is filed under Survivorship, Treatment. You can follow any responses to this entry through the RSS 2.0 feed. You can leave a response, or trackback from your own site.